It is my experience that the cholesterol-reducing drugs known as ‘statins’ have been vigorously embraced by the medical profession as a largely safe and effective preventive for cardiovascular disease. Yes, the best available evidence we have is that this class of drugs have somewhat limited effectiveness. I wrote about this earlier this year.
Another side to statins, of course, is that they are not without risk. In particular, they have the capacity to deplete the body of a nutrient known as ‘coenzyme Q10’. Low levels of this substance in the body can lead to various symptoms which include fatigue and muscular pain.
Below, I have added in a piece which explore the issue of statin-induced coezyme Q10 (CoQ10) depletion in more depth.
Recently, researchers in New York, USA, tested the effect of CoQ10 supplementation in a group of 32 individuals taking statins who were experiencing muscular symptoms such as muscle pain .
Half the group was treated with CoQ10 at a dose of 100 mg per day, while the other half received vitamin E (400 IU per day) which might be regarded as a ‘placebo’ in this study.
After 30 days, those taking the CoQ10 saw a 40 per cent decrease in muscle pain severity and a similar drop in the extent to which this pain affected their daily lives. In contrast, the taking of vitamin E did not lead to any significant changes in symptoms.
What this study shows is that CoQ10 supplementation may be of real benefit for individuals suffering from the side-effects of statins. My advice is that if someone is taking or planning to take a statin drug, is that they should at least accompany it with some CoQ10.
1. Caso G, et al. Effect of coenzyme q10 on myopathic symptoms in patients treated with statins. Am. J. Cardiol. 2007 May 15;99(10):1409-12.
The hazards of taking statins to reduce cholesterol and what you can do about it – 22nd August 2004
It seems barely a week goes by before some doctor or scientist is extolling the virtues of the cholesterol-quelling drugs known as statins. So great for is the enthusiasm for these drugs, that Department of Health recently decreed that one statin (simvastatin) should be made available over-the-counter (OTC). This at first sight might seem like a smart move by a Government concerned for our health and longevity. However, as was pointed out in an editorial in the Lancet medical journal recently, statin use in individuals without known cardiovascular disease has not been proven to reduce overall risk of death. With the NHS spend on statins expected to rise to �£2 billion per annum by 2010, it seems the Government’s move to make statins available to buy OTC may be motivated by a desire to save not lives, but money.
Another reason why I believe we should be somewhat cautious about rushing out to by statins from pharmacies as though they were sweeties in a sweetshop is that this class of drug is known to have the potential for side-effects which include liver damage, digestive symptoms, muscle pain, muscle weakness and fatigue. There is some evidence that at least some of the side-effects of statin drugs are a direct product of their primary mode of action in the body. Statins work by inhibiting enzymes in the body’s cells responsible for the internal manufacturing of cholesterol. Unfortunately, the very same enzyme suppressed by statin drugs is responsible for manufacturing a substance known as Coenzyme Q10 (CoQ10) which plays a critical part in the reactions that generate energy within the body’s cells.
Several studies show that dosing up on statins can deplete the body of CoQ10. Bearing in mind CoQ10’s starring role in the generation of energy in the body, it is perhaps no surprise that individuals taking statins in the long-term can find themselves suffering from weakness, fatigue and exhaustion. CoQ10 seems to be particularly important for maintaining the healthy functioning of the heart muscle. This is why, as I mentioned in my column three weeks ago, that supplemental CoQ10 is a potentially useful agent in the treatment of heart weakening known as cardiac failure. Logic dictates that statins, through their CoQ10 depleting effects, might actually weaken the primary organ they are designed to protect.
Because it can take many months or even years after starting statin therapy for CoQ10 levels to be lowered sufficiently to provoke symptoms, it is easy for the drug’s role in fatigue to go unrecognised. Those taking statins, particularly in the long term, might do well to ensure a good intake of CoQ10. The richest dietary sources of this nutrient are organ meats such as liver and kidney. Other foods which offer useful amounts of CoQ10 include nuts, sesame seeds, oily fish and broccoli.
In addition, I recommend that individuals taking statins supplement with 50 – 100 mg of CoQ10 per day. For individuals who have symptoms of CoQ10 depletion such a muscle weakness, fatigue or reduced stamina, I suggest 100 – 150 mg of CoQ10 be taken each day, though even at this dose it may take some months for symptoms to abate. In the long term, however, CoQ10 supplementation can help those taking statins from falling foul of an energy crisis.